Alert archive / Montana / Snow Squall Warnings in 2022
Snow Squall Warning 21, NWS Missoula, MT
NWS Missoula, MT issued this snow squall warning at Dec 1, 2022, 4:12 PM MST for 4 counties in Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 1, 2022, 4:12 PM MST (23:12 UTC)
- Expired
- Dec 1, 2022, 5:00 PM MST
- In force
- 48 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Damage threat
- Significant
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 152 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 460 m²/s²
- 0-3 km storm-relative helicity
- 526 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070
WWUS55 KMSO 012312
SQWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
412 PM MST Thu Dec 1 2022
MTC023-039-077-093-020000-
/O.NEW.KMSO.SQ.W.0021.221201T2312Z-221202T0000Z/
Deer Lodge MT-Granite MT-Silver Bow MT-Powell MT-
412 PM MST Thu Dec 1 2022
The National Weather Service in Missoula has issued a
* Snow Squall Warning for...
Deer Lodge County in west central Montana...
Southeastern Granite County in west central Montana...
Silver Bow County in west central Montana...
South central Powell County in west central Montana...
* Until 500 PM MST.
* At 411 PM MST, a dangerous snow squall was located along a line
extending from Basin to 10 miles west of Divide, moving east at 10
mph.
HAZARD...Whiteout conditions with near zero visibility associated
with intense bursts of heavy snow and gusty winds leading
to blowing snow. Wind gusts up to 35 mph.
SOURCE...Radar and trained spotter.
IMPACT...Dangerous and life-threatening travel conditions are
expected to develop rapidly in the warning area.
This includes Interstate 90 between mile markers 192 and 229.
Locations impacted include...
Butte, Anaconda, Silver Bow, Walkerville, Warm Springs, Galen,
Gregson Hot Springs, Divide, West Valley, Nissler, Crackerville,
Fishtrap, Racetrack, Lost Creek, Opportunity, Ramsay, Janney, Newcomb
and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4576 11222 4576 11250 4569 11255 4563 11268
4576 11277 4581 11300 4588 11311 4588 11321
4581 11334 4576 11338 4589 11347 4617 11336
4631 11283 4630 11271 4632 11254 4624 11260
4618 11257 4618 11251 4614 11252 4585 11243
TIME...MOT...LOC 2311Z 273DEG 8KT 4630 11227 4571 11295
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$1 follow-up statement
857
WWUS55 KMSO 012336
SQWMSO
Snow Squall Warning
National Weather Service Missoula MT
436 PM MST Thu Dec 1 2022
MTC039-077-012346-
/O.CAN.KMSO.SQ.W.0021.000000T0000Z-221202T0000Z/
Granite MT-Powell MT-
436 PM MST Thu Dec 1 2022
...THE SNOW SQUALL WARNING FOR SOUTHEASTERN GRANITE AND SOUTH CENTRAL
POWELL COUNTIES IS CANCELLED...
The snow squall that prompted the warning has moved out of the
warned area. Therefore, the snow squall warning has been cancelled.
LAT...LON 4576 11222 4576 11250 4569 11255 4563 11268
4576 11277 4581 11300 4588 11311 4618 11257
4618 11251 4614 11252 4585 11243
TIME...MOT...LOC 2336Z 273DEG 8KT 4630 11221 4571 11289
$$
MTC023-093-020000-
/O.CON.KMSO.SQ.W.0021.000000T0000Z-221202T0000Z/
Deer Lodge MT-Silver Bow MT-
436 PM MST Thu Dec 1 2022
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
SOUTHEASTERN DEER LODGE AND SILVER BOW COUNTIES...
At 436 PM MST, a dangerous snow squall was located along a line
extending from near Basin to 7 miles southwest of Divide, moving east
at 10 mph.
HAZARD...Whiteout conditions with near zero visibility associated
with intense bursts of heavy snow and gusty winds leading
to blowing snow. Wind gusts up to 35 mph.
SOURCE...Radar and trained spotter.
IMPACT...Dangerous and life-threatening travel conditions are
expected to develop rapidly in the warning area.
This includes Interstate 90 between mile markers 210 and 229.
Locations impacted include...
Butte, Silver Bow, Walkerville, Divide, Gregson Hot Springs, Nissler,
Ramsay, Janney and Newcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4576 11222 4576 11250 4569 11255 4563 11268
4576 11277 4581 11300 4588 11311 4618 11257
4618 11251 4614 11252 4585 11243
TIME...MOT...LOC 2336Z 273DEG 8KT 4630 11221 4571 11289
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Dec 1, 3:28 PM MST, 44 minutes earlier.
Area forecast discussion, Dec 1, 3:28 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
328 PM MST Thu Dec 1 2022
...SNOW WILL CONTINUE TO IMPACT THE NORTHERN ROCKIES THROUGH
FRIDAY MORNING...
.DISCUSSION...
A broad Pacific storm system will continue to move south and east
across the Northern Rockies through Friday morning. The weather
impact focus will shift to west central and southwest Montana
through this evening, with the threat of snow squalls remaining
near 30 percent probability during this time. Homestake Pass and
vicinity appears to be the most plausible area for sudden high-
impact conditions to develop this evening after sunset. Travelers
should consider slowing down in response to sudden onset of
snowfall and over snow-covered roadways.
Snow showers will linger overnight, particularly over the terrain
of southwest Montana and across Lemhi County. Winter weather
impacts will continue to diminish over time. Cold air aloft will
be realized in Friday daytime temperatures that are 5-10 degrees
colder than today.
Cold pools are expected to develop and intensify across much of
the Northern Rockies Friday night through Sunday. Overnight
temperatures will cool between single digits above and single
digits below zero for much of western Montana valleys and high
elevation north central Idaho valleys. Depending on the lack of
cloud cover, some low temperature records may be challenged for
both Saturday and Sunday mornings. Daytime temperatures will
struggle to warm to the teens and 20s for many valley locations
over the weekend as well.
Global models and their ensembles suggest that an arctic airmass
may sneak over the Continental Divide early next week, bringing
frigid temperatures and sub zero wind chill to northwest Montana
valleys and areas further south right along the Continental
Divide. There are a variety of snowfall forecasts among the
ensembles, with very little consensus evident.
Models and ensembles provide very little clarity about the overall
pattern from middle of next week onward. The loose consensus of
model data suggests that weak high pressure will be present
through much of the following weekend.
&&
.AVIATION...The cold front is currently moving through west
central and southwest Montana. This front is anticipated to impact
KBTM between 01/23z to 02/03z causing reduced visibility due to
snow and gusty northeasterly winds. KSMN has been experiencing
rain so far this afternoon, but that should change over to snow
around 02/00z. The snow should impact KSMN until 02/03z. KGPI and
KMSO will have vicinity showers throughout the remainder of the
evening into the overnight hours. If a shower goes over the
terminal visibilities and ceilings should be reduced for about an
hour. Terrain obscurations will be common through midday Friday.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until 11 AM MST Friday for West Glacier
Region.
Winter Weather Advisory until 6 PM MST this evening for
Flathead/Mission Valleys.
Winter Storm Warning until midnight MST tonight for Lower Clark
Fork Region.
Winter Weather Advisory until midnight MST tonight for
Missoula/Bitterroot Valleys.
Winter Weather Advisory until 6 AM MST Friday for
Bitterroot/Sapphire Mountains.
Winter Weather Advisory until 6 AM MST Friday for
Butte/Blackfoot Region.
Winter Weather Advisory until 6 AM MST Friday for Potomac/Seeley
Lake Region.
ID...Winter Storm Warning until 5 AM PST Friday for Northern
Clearwater Mountains...Southern Clearwater Mountains.
Winter Weather Advisory until 5 AM PST Friday for
Orofino/Grangeville Region.
Winter Weather Advisory until 5 AM PST Friday for Lower Hells
Canyon/Salmon River Region.
Winter Weather Advisory until 6 PM MST Friday for Eastern Lemhi
County...Western Lemhi County.
&&In the hours before
Local storm report, Dec 1, 2:03 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
203 PM MST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HEAVY SNOW 4 NNW SEELEY LAKE 47.23N 113.53W
12/01/2022 M10.0 INCH MISSOULA MT PUBLIC
&&Local storm report, Dec 1, 2:50 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
250 PM MST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM SNOW 3 ESE BIGFORK 48.04N 114.00W
12/01/2022 M3.2 INCH LAKE MT COCORAHS
&&Local storm report, Dec 1, 3:34 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
334 PM MST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM SNOW 4 SW CANFIELD 45.79N 116.42W
12/01/2022 E7.0 INCH IDAHO ID PUBLIC
ELEVATION 4150 FT.
&&Local storm report, Dec 1, 3:44 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
344 PM MST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM SNOW 1 WNW POLLOCK 45.32N 116.37W
12/01/2022 E5.0 INCH IDAHO ID PUBLIC
3424 FEET.
&&Special weather statement, Dec 1, 3:55 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Missoula MT
355 PM MST Thu Dec 1 2022
MTZ007-012345-
Butte/Blackfoot Region MT-
355 PM MST Thu Dec 1 2022
...Intense snow showers will impact portions of Deer Lodge,
southeastern Granite, Silver Bow and southeastern Powell Counties
through 445 PM MST...
At 354 PM MST, trained weather spotters reported intense snow showers
along a line extending from 9 miles south of Montana City to 9 miles
northwest of Divide. Movement was east at 15 mph.
HAZARD...Very low visibility of less than one quarter mile and heavy
snow.
SOURCE...Trained weather spotters.
IMPACT...Hazardous travel through this region.
Locations impacted include...
Deer Lodge, Butte, Anaconda, Silver Bow, Walkerville, Warm Springs,
Galen, Gregson Hot Springs, Divide, West Valley, Nissler,
Crackerville, Fishtrap, Racetrack, Lost Creek, Opportunity, Ramsay,
Janney, Newcomb and Georgetown.
This includes Interstate 90 between mile markers 184 and 230.
LAT...LON 4576 11222 4576 11250 4569 11255 4563 11268
4576 11277 4581 11300 4588 11311 4588 11321
4581 11334 4576 11338 4588 11347 4627 11332
4641 11277 4642 11232 4633 11246 4633 11253
4624 11260 4618 11257 4618 11251 4585 11243
TIME...MOT...LOC 2254Z 255DEG 14KT 4640 11196 4585 11289
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHLocal storm report, Dec 1, 4:09 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
409 PM MST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HEAVY SNOW OPPORTUNITY 46.11N 112.83W
12/01/2022 E3.0 INCH DEER LODGE MT TRAINED SPOTTER
RECEIVED OVER AN INCH OF SNOW IN THE LAST
HOUR. VISIBILITY IS 100 YARDS. WINDS 10 MPH
FROM THE NORTH. THE 3 INCHES INCLUDES SNOW
FROM EARLIER.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 4:48 AM MST | Winter Weather Advisory | MSO | Flathead, Lake, Sanders | 13 hr |
| Dec 1, 7:58 AM MST | Special Weather Statement | MSO | Missoula | 77 min |
| Dec 1, 10:43 AM MST | Snow Squall Warning | MSO | Ravalli | 47 min |
| Dec 1, 3:55 PM MST | Special Weather Statement | MSO | Deer Lodge, Silver Bow | 50 min |
| Dec 1, 4:56 PM MST | Snow Squall Warning | MSO | Silver Bow | 19 min |
Nearby
Snow Squall Warnings in Montana, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.